Copyright 2007 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2007
The case report by Robinson et al1 concerning a woman with a renal transplant whose calciphylaxis was successfully treated with cinacalcet hydrochloride is interesting but must be interpreted with caution. We present herein our experience with a 45-year-old woman who underwent renal transplantation 10 years ago for treatment of nephropathy of undetermined origin.
The patient's renal function deteriorated because of chronic allograft nephropathy and uncontrolled diabetes. On her left leg, she developed ulcerations surrounded by livedoid borders that rapidly became painful and resistant to local wound care. Despite treatment with analgesics and antibiotics, her condition worsened, and she developed septic shock requiring amputation of her left leg. A week later, ulcerations appeared on the right leg. Serum phosphate and calcium levels were high. A diagnosis of calciphylaxis was suspected, and treatment was begun with 30 mg/d of cinacalcet hydrochloride (Mimpara; Amgen Inc, Thousand Oaks, California), a calcimimetic medication, along with intestinal calcium-free phosphate binders and hemodialysis with normocalcic dialysate (1.50-1.75 mmol/L) 3 times per week.
Ackermann F, Levy A, Daugas E, et al. Sodium Thiosulfate as First-Line Treatment for Calciphylaxis. Arch Dermatol. 2007;143(10):1331–1344. doi:10.1001/archderm.143.10.1336
Customize your JAMA Network experience by selecting one or more topics from the list below.